Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 110, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 22, 2003, 8:30 PM CDT for Wheeler County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2003, 8:30 PM CDT (01:30 UTC)
- Expired
- Jun 22, 2003, 9:30 PM CDT
- In force
- 60 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Wheeler County, NE
The radar
The North Platte radar (KLNX), 167 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 3:35 PM CDT | Tornado Watch | SPC | 5 hr |
| Jun 22, 8:30 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3917 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -2.7
The text
As transmitted, in the capitals the NWS used until 2016.
274 WUUS53 KLBF 230130 SVRLBF NEC183-230230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 830 PM CDT SUN JUN 22 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WHEELER COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 930 PM CDT * AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF BARTLETT...OR ABOUT 20 MILES SOUTHWEST OF ELGIN...MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FARM AND RANGELANDS OF EAST CENTRAL WHEELER COUNTY IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR NORTH CENTRAL NEBRASKA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4204 9874 4177 9871 4177 9831 4207 9831 $$ JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:45 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jun 22, 3:45 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT SUN JUN 22 2003
...THE FORECAST PROBLEM WITH THIS CYCLE CONTINUES TO BE CONVECTION
FOR AT LEAST THE NEXT THREE DAYS...
...SYNOPSIS...
THE 18Z HAND ANALYSIS OF THE SURFACE INDICATED THE COLD FRONT
FROM NORTHEAST MONTANA THROUGH EASTERN WYOMING AND INTO NORTHEAST
COLORADO. ANOTHER BOUNDARY COULD BE FOUND ACROSS NEBRASKA FROM EAST
OF VALENTINE TO NORTH PLATTE. IN THE UPPER LEVELS, THE 2015Z 6.7U
IMAGERY SHOWED A VORT MAX IN WESTERN MONTANA WITH A LEADING
BAROCLINIC REGION FROM NORTH CENTRAL MONTANA INTO THE YELLOWSTONE
REGION OF NORTHWEST WYOMING. AT 20Z GOES DPI LIS WERE -6C TO -9C
ACROSS CENTRAL NEBRASKA.
...MODELS...
THE ETA AND GFS FROM THIS MORNINGS CYCLE ARE SIMILAR THROUGH
WED 06Z WITH THE POSITION OF THE FRONT, BUT THEN THE AVN SHOWS A
SLIGHTLY SLOWER PROGRESSION OF THE FRONT INTO EASTERN AND SOUTHERN
NEBRASKA RATHER THAN NORTHERN AND WESTERN KANSAS. WITH BOTH MODELS
SHOWING PRETTY STRONG COLD ADVECTION, I WILL LEAN TO THE ETA
SOLUTION, POSSIBLY BLENDING THE GFS IN THE LAST 18 HOURS SMOOTHING
THE TRANSITION INTO DAY 3 (WEDNESDAY).
...FORECAST TONIGHT THROUGH WEDNESDAY...
CONVERGENCE ALONG THE SURFACE BOUNDARY WITH SUPPORT FROM THE
UPPER LEVEL SHORT WAVE TROUGH WILL PRODUCE PLENTY OF LIFT FOR
INITIATION OF CONVECTION THIS EVENING. THE MOST FAVORABLE MOISTURE
AND INSTABILITY IS IN CENTRAL AND EASTERN NEBRASKA WHERE THE GOES
DPI TPW AND LIS INDICATE A PROMINENT PLUME. THE DRYER MID LEVELS
INDICATED BY THE 6.7U IMAGERY IS LIKELY TO DESTABILIZE THE
ATMOSPHERE SO THAT STRONG UPDRAFTS CAN DEVELOP. THE MOST FAVORABLE
WIND PROFILERS ARE ALSO EASTERN NEBRASKA.
UNTIL THE FRONT MAKES ITS WAY THROUGH THE FORECAST AREA, THERE
IS SOME CHANCE OF PRECIPITATION TUESDAY AND WEDNESDAY AS WELL, BUT
ONLY IN THE NORTH. AS IT COMES THROUGH WEDNESDAY, PRECIPITATION
SHOULD BE FAIRLY WIDESPREAD WITH THE LOW LEVEL MOISTURE AVAILABLE
AND THE CONVERGENCE AND ELEVATED FRONTOGENESIS ALONG THE BOUNDARY.
THERE IS ALSO PLENTY OF SUPPORT FROM DCVA ASSOCIATED WITH THE UPPER
TROUGH. THIS SHOULD BE THE BEST CHANCE FOR THE SOUTHERN ZONES TO
RECEIVE SIGNIFICANT PRECIPITATION.
...EXTENDED THURSDAY THROUGH SUNDAY...
MY CONFIDENCE IS FAIRLY HIGH IN THE GFS MEDIUM RANGE SOLUTION
FROM LAST NIGHTS RUN. IT HAS TRENDED TOWARD THE ECMWF AND SHOWS
PRETTY DECENT CONTINUITY WITH THE 21/00Z RUN THROUGH FRIDAY. FOR
SATURDAY AND SUNDAY, IT BEGINS TO SHOW SOME PRETTY STRONG
DIFFERENCES IN THE LOCATION AND STRENGTH OF THE WEST COAST
TROUGH, TRENDING TO A WEAKER AND MORE PROGRESSIVE SOLUTION. SO, MY
CONFIDENCE IN THE MEDIUM RANGE DROPS OFF FOR DAYS 6 AND 7. NOW THAT
THE 12Z GFS IS IN, MY CONFIDENCE IS VERY HIGH FOR THURSDAY. THE
CONSISTENCY WITH THE 22/00Z RUN SUPPORTS THE MEDIUM RANGE.
AFTER THE UPPER TROUGH PASSES THE AREA THURSDAY NIGHT AND
FRIDAY...DRY WEATHER SHOULD BE ON TAP FOR THE WEEKEND. HOWEVER, BY
EARLY SUNDAY, RETURN FLOW FROM THE GULF OF MEXICO BEGINS TO
REBUILD THE HIGH PLAINS THETA-E RIDGE. THAT IS PROBABLY ENOUGH TO
PUT A CHANCE OF THUNDERSTORMS SUNDAY THOUGH, ANY PROBABILITY LESS
THAN 40 PERCENT DOESNT REALLY SAY ANY MORE THAN THE CLIMATOLOGICAL
PROBABILITY OF 31 PERCENT.
.LBF...NONE.
SPRINGERHazardous weather outlook, Jun 22, 3:57 PM CDT, 4 hours 33 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 357 PM CDT SUN JUN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT SEVERE WEATHER WILL DEVELOP TONIGHT OVER NORTH CENTRAL NEBRASKA EAST OF A LINE FROM VALENTINE TO NORTH PLATTE...IN A VERY MOIST UNSTABLE AIRMASS. WINDS ALOFT ARE FAVORABLE FOR SUPER CELL DEVELOPMENT. TORNADOES WILL BE THE MAIN THREAT...ALONG WITH LARGE HAIL AND DAMAGING WINDS. THE NEW STORM ACTIVITY COMBINED WITH RECENT HEAVY RAINS ACROSS MANY AREAS WILL INCREASE THE RISK OF FLASH FLOODING. RURAL SAND ROAD WASH-OUTS COULD OCCUR IF HEAVY RAIN DEVELOPS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY...THE ATMOSPHERE WILL BECOME VERY UNSTABLE AND SEVERE WEATHER WILL DEVELOP ONCE AGAIN. A HIGH STATE OF READINESS SHOULD BE MAINTAINED DURING THE LATE AFTERNOON AS THE TORNADO THREAT WILL INCREASE AND WILL BE GREATER THAN TODAY. TUESDAY...LITTLE CHANGE. THE ATMOSPHERE WILL CONTINUE TO BE IN A RARE STATE. VERY RICH MOISTURE FROM THE SOUTH...STRONG WINDS ALOFT AND UNUSUALLY COLD AIR ALOFT ACROSS THE WESTERN UNITED STATES WILL CONTINUE TO SUPPORT SEVERE STORMS AND THE POTENTIAL FOR TORNADOES. WEDNESDAY THROUGH SATURDAY...THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. DRY WEATHER WILL PREVAIL FRIDAY AND SATURDAY. THE SEVERE WEATHER POTENTIAL WEDNESDAY AND THURSDAY IS UNCERTAIN AND WILL BE MONITORED. .SPOTTER INFORMATION STATEMENT... STORM MOTION WILL BE EAST AND NORTHEAST AT 20 MPH. SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT AND MONDAY AFTERNOON. POWER
In the hours before
Special weather statement, Jun 22, 7:58 PM CDT, 32 minutes before
NEZ006-008-009-026-027-038-230200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 758 PM CDT SUN JUN 22 2003 ...TORNADO WATCH NUMBER 562 CANCELLED FOR PORTIONS OF CENTRAL AND NORTH CENTRAL NEBRASKA... THE TORNADO WATCH IN EFFECT UNTIL 9 PM CDT FOR KEYA PAHA...BROWN... ROCK...BLAINE...LOUP AND CUSTER COUNTIES HAS BEEN CANCELLED. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM CDT FOR BOYD...HOLT...GARFIELD AND WHEELER COUNTIES. CLB
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 1:20 AM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 55 min |
| Jun 23, 4:34 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 86 min |
| Jun 23, 6:04 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 86 min |
| Jun 23, 7:12 AM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Loup, Rock | 63 min |
| Jun 23, 8:01 AM CDT | Severe Thunderstorm Warning | LBF | Garfield, Loup | 29 min |
| Jun 23, 9:53 AM CDT | Severe Thunderstorm Warning | LBF | Holt | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.